Georgia, 2004

Ice Storm in Georgia, December 26, 2004

December 26, 2004 · NWS FFC · 3 events in 3 counties and zones

Freezing rain affected a small portion of the eastern sections of middle Georgia, as cold air spread into the area from the east while a low spread east along the Gulf Coast of Florida bringing rain to the region. Several counties in middle Georgia reported minor ice accumulations, but only in Emanuel, Johnson, and Laurens counties did the ice accrete to 1/4 inch or more, causing a number of…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Freezing rain affected a small portion of the eastern sections of middle Georgia, as cold air spread into the area from the east while a low spread east along the Gulf Coast of Florida bringing rain to the region. Several counties in middle Georgia reported minor ice accumulations, but only in Emanuel, Johnson, and Laurens counties did the ice accrete to 1/4 inch or more, causing a number of trees and power lines to fall, mainly east of Dublin to Swainsboro and Wrightsville. Around 4000 people in the area were left without power during the morning. Ice accumulations were mainly confined to trees, power lines, and other elevated objects, with little ice reported on the roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 25, 5:56 PM EST, 6 hours 4 minutes earlier.

Area forecast discussion, Dec 25, 5:56 PM EST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
556 PM EST SAT DEC 25 2004

.UPDATE...PLAN TO UPDATE FORECAST HERE SHORTLY TO DROP PRECIP CHANCE
AT ATLANTA AND ATHENS BEFORE MIDNIGHT.  18 Z MODELS HAVE BACKED OFF
ON AVAILABLE MOISTURE WHICH COINCIDES WITH VERY DRY AIR MASS IN
PLACE.  EXPECT LIGHT RAIN AND SPRINKLES TO DEVELOP ACROSS SOUTH
GEORGIA BEFORE MIDNIGHT POSSIBLY WORKING INTO AREAS JUST SOUTH OF
ATLANTA AND ATHENS AFTER MIDNIGHT.  WITH SHALLOW COLD AIR AND
EVAPORATIONAL COOLING FACTOR...EXPECT SLEET AND FREEZING RAIN A
POSSIBILITY AFTER MIDNIGHT IN CURRENT AREA OF WINTER WEATHER
ADVISORY. WILL CONTINUE TO MONITOR SITUATION INTO THE EVENING AND
WITH 00Z MODELS AND SOME RUN TO RUN CONSISTENCY IN ADDITION TO REAL
TIME DATA VERIFICATION...WILL MAY ADJUSTMENTS TO FORECAST AND
ADVISORY AREA.

&&

.AVIATION...
STRONG UPPER LOW MOVING ACROSS THE NORTHERN GULF COMBINED WITH
MODERATING ARCTIC AIR MASS IN PLACE WILL IMPACT SOUTHERN SECTIONS OF
GA OVERNIGHT. RAPID CLEARING IN THE WAKE OF THIS SYSTEM AS IT MOVES
EAST OF THE AREA EARLY SUN. THEREAFTER...EXPECT VFR AVIATION
CONDITIONS FOR SEVERAL DAYS.

CEILINGS...AS EXPECTED YESTERDAY...CIGS REMAINING VFR...MOSTLY
OVC100-150 WITH HIGHER LAYERS NORTH...BKN-OVC050-080 SOUTH WITH
HIGHER LAYERS. CIGS WILL LOWER TO MVFR ACROSS SOUTHERN TAF SITES AS
PCPN AREA SPREADS THROUGH...BUT LOOKING UPSTREAM AND CONSIDERING
DRYNESS OF LOW-LEVEL AIR MASS...WILL REFRAIN FROM IFR CIGS AT THIS
TIME. MVFR CIGS WILL BE CONFINED MAINLY TO AREAS SOUTH OF
CSG-MCN-AGS LINE...WITH VFR CONTINUING NORTH OF THIS LINE. EVEN
SOUTHERN AREAS WILL QUICKLY BECOME VFR AS SYSTEM EXITS EARLY SUNDAY
WITH A VERY DRY AIR MASS ADVECTING INTO THE AREA THROUGH THE ENTIRE
COLUMN OF THE ATMOSPHERE.

VISIBILITY...GENERALLY VFR. BRIEF PERIOD OF MVFR POSSIBLE
CSG-MCN-AGS SOUTHWARD BETWEEN 02Z-10Z AS PCPN AREA TRAVERSES THE
REGION...BUT THAT SHOULD BE THE WORST. LOWER-LEVEL AIR MASS IS TOO
DRY TO ALLOW FOR FOG DEVELOPMENT.

WX...PRECIPITATION WILL BE CONFINED TO AREAS SOUTH OF CSG-MCN-AGS.
DO NOT PLAN TO MENTION ANY PCPN FOR AREAS NORTH OF THIS LINE. PE TO
POPS ONLY 0.1 AT BEST TO NORTH OF THIS LINE AND AIR MASS IS VERY
DRY. UPPER SYSTEM IS TIGHT AND COMPACT AND WILL NOT IMPACT AREAS
FURTHER NORTH BASED ON CURRENT TRACK. FOR AREAS SOUTH OF
CSG-MCN-AGS...MOSTLY RAIN BASED ON LOW-LEVEL THICKNESS AOA
1310...WITH BRIEF PERIOD OF 1304 LOW-LEVEL THICKNESS 06Z-12Z
SUPPORTING SOME SLEET. MID-LEVEL THICKNESS IS TOO HIGH FOR SNOW.
INITIAL THINKING IS MOSTLY RAIN...WITH PERIODS OF SLEET...ESPECIALLY
AT THE ONSET BECAUSE OF WETBULB EFFECT AND INCIPIENT DRY SFC AIR
MASS. AFT 06Z...-FZRA BECOMES A BIGGER CONCERN AND WILL NEED TO
INTRODUCE AS LOW-LEVEL AIR MASS COOLS TO NEAR OR JUST BELOW FREEZING.

WINDS...NE WINDS 5-10KTS OVERNIGHT...BACKING TO N-NW EARLY SUN AS
SFC/UPPER LOW MOVE SE AND THEN E OF THE REGION. IT APPEARS WIND
SHIFT FROM E TO W OF NORTH COULD OCCUR RIGHT DURING THE MORNING RUSH
HOUR SUN FOR ATL...BUT MAY LEAVE PERIOD LINGERING NEAR 360 FOR A
PERIOD. WILL NEED TO ADD GUSTINESS FOR SUN AFTERNOON AS GRADIENT
TIGHTENS AROUND DEPARTING UPPER LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     30 46 29 50 / 20 00 00 00
ATHENS      28 44 29 51 / 20 10 00 00
GAINESVILLE 29 43 28 50 / 10 00 00 00
ROME        24 47 25 53 / 10 00 00 00
COLUMBUS    32 49 31 55 / 50 20 00 00
MACON       31 47 28 56 / 50 20 00 00
&&

.FFC WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY SOUTH AND
CENTRAL GA.
&&

JCD/RAB
Hazardous weather outlook, Dec 25, 7:14 PM EST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
714 PM EST SAT DEC 25 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-260600-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...SUNDAY NIGHT.

...POSSIBLE FREEZING RAIN AND SLEET ACROSS CENTRAL GEORGIA TONIGHT...

.SYNOPSIS...
MODERATING ARCTIC HIGH PRESSURE OVER THE NORTHEAST WILL SLOWLY
RETREAT THROUGH SUNDAY. A POTENT UPPER-LEVEL LOW WILL MOVE EAST
ACROSS THE NORTHEASTERN GULF OVERNIGHT AND INTO NORTH FLORIDA EARLY
SUNDAY. MUCH DRIER AND WARMER CONDITIONS WILL QUICKLY MOVE INTO THE
AREA SUNDAY AFTER DAYBREAK.

.PRIMARY HAZARD...
THE PRIMARY HAZARD WILL BE A POSSIBLE LIGHT ACCUMULATION OF SLEET ON
BRIDGES AND OVERPASSES...MAINLY AFTER MIDNIGHT AND BEFORE SUNRISE
SOUTH OF A LINE FROM COLUMBUS...TO MACON...TO WASHINGTON. IN
ADDITION...DURING THE EARLY MORNING HOURS SUNDAY...SOME LIGHT
FREEZING RAIN IS POSSIBLE MAINLY ON ELEVATED SURFACES...TREES...AND
POWER LINES. NO SIGNIFICANT ACCUMULATION OF SLEET OR ICE IS EXPECTED.
MOST ROADS AND HIGHWAYS WILL SIMPLY REMAIN WET.

.DISCUSSION...
A STRONG UPPER-LEVEL DISTURBANCE WILL MOVE EAST ACROSS THE NORTHEAST
GULF OVERNIGHT AND INTO FLORIDA EARLY SUNDAY. A MODERATED ARCTIC AIR
MASS REMAINS OVER THE REGION. PRECIPITATION IN ASSOCIATION WITH THE
UPPER-LEVEL LOW WILL MOVE ACROSS SOUTH AND CENTRAL GEORGIA
OVERNIGHT...REMAINING MOSTLY SOUTH OF A LINE FROM COLUMBUS...TO
MACON...TO WASHINGTON. THE MAJORITY OF THE PRECIPITATION WILL FALL AS
RAIN.  TEMPERATURES THIS EVENING ARE IN THE 40S WITH DEWPOINTS IN THE
20S TO LOW 30S. NO SIGNIFICANT ADDITIONAL COLD ADVECTION INTO CENTRAL
GEORGIA IS EXPECTED. HOWEVER...AS PRECIPITATION FALLS FROM MID-LEVEL
CLOUDS INTO THE INITIALLY DRY SURFACE AIR MASS...TEMPERATURES WILL
FALL TO NEAR FREEZING...BUT WILL LIKELY STAY JUST ABOVE. IN
ADDITION...ROAD SURFACES ARE TOO WARM TO ALLOW FOR AN ACCUMULATION OF
ICE...WITH THE POSSIBLE EXCEPTION OF BRIDGES AND OVERPASSES LATE
TONIGHT AND EARLY SUNDAY MORNING WHEN TEMPERATURES ARE NEAR 32. THE
PRECIPITATION WILL COME TO AN ABRUPT END EARLY SUNDAY AS THE
UPPER-LOW EXITS TO THE EAST AND VERY DRY AIR MOVES INTO THE AREA FROM
THE WEST AND NORTHWEST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH SATURDAY.
HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUT WEBSITE AT WEATHER.GOV...AND CLICK
ON GEORGIA.

RAB

In the hours before

Special weather statement, Dec 25, 7:30 PM EST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
730 PM EST SAT DEC 25 2004

GAZ021>025-027-031>038-041>049-052>055-057-261400-
BANKS-BARROW-CARROLL-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-DE KALB-
DOUGLAS-FAYETTE-FORSYTH-GWINNETT-HALL-HARALSON-HEARD-HENRY-JACKSON-
MADISON-MORGAN-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-
ROCKDALE-SOUTH FULTON-WALTON-
730 PM EST SAT DEC 25 2004

...A MIX OF LIGHT WINTRY PRECIPITATION EXPECTED FOR PARTS OF NORTH
GEORGIA OVERNIGHT...

LOW PRESSURE OVER THE GULF OF MEXICO WILL MOVE ACROSS FLORIDA TONIGHT
AND EARLY SUNDAY. THIS WILL CONTINUE SPREAD MOISTURE ACROSS NORTH AND
CENTRAL GEORGIA OVERNIGHT.

ACROSS NORTH GEORGIA...NORTH OF A LINE FROM LAGRANGE...TO
JACKSON...TO WASHINGTON...MAINLY SOUTH OF AN ATLANTA TO ATHENS
LINE...THE PRECIPITATION WILL BE MAINLY AFTER MIDNIGHT AND FALL AS A
MIXTURE OF LIGHT RAIN AND OR SLEET. WITH SURFACE TEMPERATURES FALLING
TO NEAR FREEZING...PATCHY AREAS OF FREEZING RAIN WILL ALSO BE
POSSIBLE.  A LIGHT COATING ON TREES AND POWER LINES WILL BE POSSIBLE
IN ADDITION TO A FEW ICY SPOTS ON BRIDGES AND OVERPASSES.
HAZARDOUS ROAD TRAVEL IS NOT EXPECTED ACROSS THIS AREA THOUGH DRIVERS
SHOULD USE CAUTION OVERNIGHT ESPECIALLY ON ELEVATED ROAD SURFACES.

SOUTH OF A LINE FROM LAGRANGE...TO JACKSON...TO WASHINGTON...THE
FREEZING RAIN AND SLEET IS EXPECTED TO BE HEAVIER AND THEREFORE A
WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THAT AREA...INCLUDING
MACON AND COLUMBUS. FOR MORE DETAILED INFORMATION...SEE THE LATEST
WINTER WEATHER ADVISORY STATEMENT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Dec 25, 8:30 PM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
830 PM EST SAT DEC 25 2004

GAZ021>025-027-031>038-041>049-052>055-057-261400-
BANKS-BARROW-CARROLL-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-DE KALB-
DOUGLAS-FAYETTE-FORSYTH-GWINNETT-HALL-HARALSON-HEARD-HENRY-JACKSON-
MADISON-MORGAN-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-
ROCKDALE-SOUTH FULTON-WALTON-
830 PM EST SAT DEC 25 2004

...A MIX OF LIGHT WINTRY PRECIPITATION EXPECTED FOR PARTS OF CENTRAL
GEORGIA OVERNIGHT...

LOW PRESSURE OVER THE GULF OF MEXICO WILL MOVE ACROSS NORTH FLORIDA
TONIGHT AND EARLY SUNDAY. THIS WILL CONTINUE TO SPREAD MOISTURE
ACROSS NORTH AND CENTRAL GEORGIA OVERNIGHT.

NORTH OF A LINE FROM LAGRANGE...TO JACKSON...TO WASHINGTON...BUT
SOUTH OF AN ATLANTA TO ATHENS LINE...THE PRECIPITATION IS EXPECTED
TO FALL AS A MIXTURE OF LIGHT RAIN AND OR LIGHT SLEET OVERNIGHT.
WITH SURFACE TEMPERATURES FALLING TO NEAR FREEZING...PATCHY AREAS OF
FREEZING RAIN WILL ALSO BE POSSIBLE.  A LIGHT COATING OF ICE ON
TREES AND POWER LINES WILL BE POSSIBLE IN ADDITION TO A FEW ICY
SPOTS ON BRIDGES AND OVERPASSES. HAZARDOUS ROAD TRAVEL IS NOT
EXPECTED ACROSS THIS AREA. HOWEVER...DRIVERS SHOULD USE CAUTION
OVERNIGHT ESPECIALLY ON ELEVATED ROAD SURFACES.

SOUTH OF A LINE FROM LAGRANGE...TO JACKSON...TO WASHINGTON...THE
FREEZING RAIN AND SLEET IS EXPECTED TO BE HEAVIER AND THEREFORE A
WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THAT AREA...INCLUDING
MACON AND COLUMBUS. FOR MORE DETAILED INFORMATION...SEE THE LATEST
WINTER WEATHER ADVISORY STATEMENT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

39

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 ice storm. Local standard time, as filed.

Ice Storm, Emanuel

When
December 26, 12:00 AM EST to 7:00 AM EST
Where
Emanuel forecast zone
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
32.590, -82.302 (the zone’s center; the record gives no point)

Ice Storm, Johnson

When
December 26, 12:00 AM EST to 7:00 AM EST
Where
Johnson forecast zone
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
32.702, -82.660 (the zone’s center; the record gives no point)

Ice Storm, Laurens

When
December 26, 12:00 AM EST to 7:00 AM EST
Where
Laurens forecast zone
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
32.464, -82.922 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431038, 5431039, 5431040.